advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rio Rancho, New Mexico, USA:

My 13 year old daughter with cerebral palsy is scheduled for a two-hour orthopedic surgery in another state in several months. She was diagnosed with type 1 diabetes at the age of nine. She has been on an insulin pump for one year. Her A1c is 7.4%

During past surgeries, she has been placed on an insulin drip and required to be in ICU afterwards because of the IV insulin and frequent monitoring. Since she has an insulin pump, can we possibly anticipate utilizing the pump during the surgery? She will probably be given Toridal for pain this time (She has allergies to the narcotic drugs and has required pre-surgical treatment of steroids prior to surgery when anticipating narcotic use.) Does Toridal change blood sugars? Also I was wondering about Sharon Moe's research on bone disease in patients with diabetes (Diabetes Forecast, June 1996) much seems to relate to adults. Are there any studies on children who have decreased bone density (decrease in weight bearing). Our daughter was an independent walker and then had significant bony changes (including pulling her knee caps apart) when she started her growing spurt due to her neuromuscular imbalances. She was non-ambulatory for more than a year. She is gaining bone mass now that she is back on her feet. What, if any, part does the diabetes play in bone healing and density? I know that sensory testing is not routinely done on children with diabetes. Is a base line assessment prudent considering she has had a rhisotomy (neurosurgery, sensory nerve rootlets cut to decrease spasticity) at age five and multiple orthopedic surgeries to the lower extremities? If so, which kind of provider is best to do this assessment?

Answer:

It sounds as though you already have a good support team in both states, and you have probably asked them these questions Don't be surprised if I say something different, that often happens with complex problems.

On the issue of the pump at operation: that really has to be left to the anesthesiologist and it will depend on your daughter's position during the procedure and on the anesthesiologist's familiarity with the pump. My guess is that they will either disconnect the pump over the period of surgery relying on intravenous access for blood sugars and for any needed insulin supplements or they may do the same but leave the pump in situ but at a basal rate only.

Beyond realising that Toridal was relatively new painkiller that is non-narcotic and non-addictive, I could find no reports of any impact on blood sugars. In any case, I think your daughter will be closely supervised in the post operative period both for pain and for diabetes control.

Loss of bone density is recognised as a rather minor complication of both type 1 and type 2 diabetes, but it seems to be correlated with the onset of microvascular complications. If your daughter has been in good control and has no evidence of microalbuminuria or retinal changes, which is unlikely anyhow at her age, I do not think that her diabetes will have aggravated any osteopenia due to enforced inactivity.

The impairment of sensation in the lower limbs should not have affected sensation over the torso and upper limbs nor should it have impaired assessment of vascular problems in the legs. My own sense would be to screen for complications routinely in, terms of HbA1c, retinal microaneurysms, microalbuminuria, and evidence of autonomic neuropathy rather than for peripheral neuropathy.

DOB

DTQ-20000720101507
Original posting 14 Aug 2000
Posted to Surgery and Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.